Missouri, 2008Flooding in Missouri, April 18 to 22, 2008
April 18 to 22, 2008 · NWS EAX · 6 events in 4 counties and zones
Rains caused several rivers to flood between the 18th and 22nd of April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rains caused several rivers to flood between the 18th and 22nd of April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 18, 5:55 AM CST, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 18, 5:55 AM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 AM CDT FRI APR 18 2008
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
/ISSUED 435 AM CDT FRI APR 18 2008/
PRIMARY FORECAST CONCERN CENTERS ON RAIN CHANCES THROUGH SATURDAY
AND HOW MUCH QPF IN THE SHORT TERM. SATELLITE IMAGERY INDICATES A
MID/UPPER LEVEL LOW MOVING EAST FROM NORTH CENTRAL INTO NORTHEAST KS
THIS MORNING. MODELS IN GENERAL AGREEMENT THAT THE UPPER SYSTEM WILL
CONTINUE TRACKING SLOWLY EAST THROUGH TONIGHT. MODELS HAVE ALSO
CLOSED THE GAP ON DIFFERENCES WITH PLACEMENT OF SURFACE LOW. LATEST
OBS INDICATE THE SURFACE LOW IS JUST NORTHEAST OF MCI. WITH THE
EXCEPTION OF THE 12Z GFS POSITION THE NAM/GFS/SREF/ECMWF TRACK THE
LOW NORTHEAST THROUGH TONIGHT.
TRANSLATION OF THE ABOVE TO THE SENSIBLE WEATHER IS A BIT MORE
COMPLICATED AS SATELLITE IMAGERY CONTINUES TO SHOW A LONG FETCH OF
DEEPER/LAYERED MOISTURE EXTENDING FROM THE GULF OF MEXICO THROUGH
ALL BUT FAR WESTERN MO. THERE HAS BEEN A GRADUAL WARMING OF CLOUD
TOPS AND AN EASTWARD PROGRESSION TO THE DEEPER MOISTURE OVERNIGHT.
RADAR TRENDS HAVE SHOWN A MARKED DECREASE IN PRECIPITATION SINCE
MIDNIGHT. 06Z NAM HAS BACKED OFF ON QPF AMOUNTS AND THIS SEEMS
REASONABLE GIVEN THE CURRENT AND EXPECTED TRENDS. WITH DRY SLOT
PUSHING THROUGH WEST CENTRAL MO HAVE LOWERED POPS THIS AREA TO
CHANCE CATEGORY. RAIN CHANCES OVER THE WESTERN CWA TODAY WILL BE
TIED TO THE WRAP AROUND CLOUD SHIELD.
TEMPERATURES ARE A BIT OF A CHALLENGE WITH THE COLD FRONT NOW
WORKING EAST THROUGH WEST CENTRAL MO. TEMPERATURES WILL FALL INTO
THE MIDDLE/UPPER 40S WITH THE PASSAGE OF THIS FEATURE...AND THEN
PROBABLY FLAT LINE IN THE UPPER 40S/50 UNDER THE COLD POOL ALOFT.
THE REST OF THE CWA WILL ALSO SEE LITTLE IF ANY UPWARD MOVEMENT IN
THE MERCURY TODAY.
WRAP AROUND PRECIPITATION WILL CONTINUE TO BE A FORECAST ISSUE FOR
THE CWA THIS EVENING WITH THE BACK EDGE GRADUALLY SHIFTING EAST. THE
FAR EASTERN COUNTIES WILL STILL BE UNDER THE INFLUENCE OF THE UPPER
LEVEL CIRCULATION AND CHANCE POPS THROUGH AT LEAST SATURDAY MORNING.
CLEARING ON SATURDAY WILL BE FROM WEST TO EAST WITH FAR EASTERN
COUNTIES CLOUDY MOST OF THE DAY. MET MOS TEMPERATURES LOOK GOOD IN
THE WEST BUT A TAD TOO WARM IN THE FAR EASTERN COUNTIES.
SHORTWAVE MID LEVEL RIDGING WILL MOVE ACROSS THE CENTRAL PLAINS ON
SUNDAY ALLOWING FOR STRONG WARM AIR ADVECTION. EXPECT TO SEE
SIGNIFICANT WARMING AT THE SURFACE PLUS AN INCREASE IN MOISTURE
AGAIN AS SURFACE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO STRONG
UPPER TROUGH MOVING TOWARDS THE CENTRAL ROCKIES. MODELS ADVANCE A
COLD FRONT EAST ACROSS KS AND INTO MO ON MONDAY BUT THEY MAY BE A
BIT FAST. NONETHELESS THE CURRENT LOW CHANCE POPS ARE WARRANTED.
MJ
&&
.AVIATION...
FOR THE 12Z TAFS...THE SURFACE LOW CURRENTLY JUST EAST OF KSTJ IN
NORTHWEST MISSOURI WILL SLOWLY SLIDE EAST/NORTHEAST TOWARD SOUTHEAST
IOWA TODAY. WINDS WILL SHIFT FROM A WESTERLY TO NORTHWESTERLY
DIRECTION AS THE SYSTEM GRADUALLY PULLS AWAY. NO PRECIPITATION IS
ONGOING AT THE TERMINALS TO START THE TAF PERIOD...BUT COULD SEE
SOME LIGHT RAIN SHOWERS REDEVELOP LATER THIS MORNING INTO THE MID
AFTERNOON. THE KSTJ TERMINAL HAS THE BEST POTENTIAL FOR BEING
AFFECTED BY RAIN SHOWERS AS MOISTURE WRAPS AROUND THE BACKSIDE OF
THE DEPARTING SYSTEM. CEILINGS SHOULD REMAIN IN THE IFR CATEGORY FOR
AT LEAST A SHORT TIME...AND ARE ANTICIPATED TO IMPROVE TO THE MVFR
CATEGORY TOWARD MID MORNING AT THE KANSAS CITY TERMINALS.
STOFLET
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Apr 18, 5:02 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 AM CDT FRI APR 18 2008
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
602 AM CDT FRI APR 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL STORM SYSTEM OVER NORTHEAST KANSAS WILL MOVE SLOWLY
EAST TODAY. ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH CENTRAL
AND NORTHEAST MISSOURI TODAY AS A COLD FRONT SHIFTS EAST. NO SEVERE
WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE OUT OF THE
CENTRAL ROCKIES AND COULD THREATEN THE REGION WITH SCATTERED
THUNDERSTORMS. SINCE THE STORM SYSTEM HAS NOT EVEN REACHED THE
CONTINENTAL UNITED STATES THERE REMAINS MUCH UNCERTAINTY ON TIMING
AND INTENSITY OF THIS SYSTEM SO IT IS TOO EARLY TO DETERMINE THE RISK
OF SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MJ
Flood, Livingston
- When
- April 18, 10:18 AM CST to April 20, 7:50 PM CST
- Where
- Livingston County, 2.71 mi NE of Utica to 3.69 mi WNW of Utica
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 39.782, -93.601
The Grand River near Chillicothe crested at 31.15 feet, or 7.15 feet above flood stage.
Flood, Henry
- When
- April 18, 10:40 AM CST to 6:38 PM CST
- Where
- Henry County, 2.73 mi NNW of Lucas to 2.14 mi NW of Lucas
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 38.456, -94.050
The South Grand River near Urich crested at 24.30 feet, or 0.30 feet above flood stage.
Flood, Chariton
- When
- April 18, 11:02 AM CST to April 22, 7:12 PM CST
- Where
- Chariton County, 2.1 mi WNW of Cunningham to 4.32 mi W of Sumner
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 39.659, -93.268
The Grand River near Sumner crested at 34.82 feet, or 10.82 feet above flood stage.
Flood, Daviess
- When
- April 18, 9:00 PM CST to April 19, 6:00 AM CST
- Where
- Daviess County, 3.21 mi NE of Gallatin to 1.4 mi WNW of Gallatin
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 39.956, -93.932
The Grand River near Gallatin crested at 26.25 feet, or 0.25 feet above flood stage.
Flood, Chariton
- When
- April 18, 9:38 PM CST to April 19, 4:15 PM CST
- Where
- Chariton County, 2.21 mi ENE of Prairie Hill to 0.96 mi N of Prairie Hill
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 39.547, -92.745
The Chariton River near Prairie Hill crested at 16.02 feet, or 1.02 feet above flood stage.
Flood, Chariton
- When
- April 20, 4:28 PM CST to April 22, 12:05 PM CST
- Where
- Chariton County, 1.87 mi SSE of Brunswick Arpt to 1.03 mi S of Brunswick Arpt
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 39.444, -93.189
The Grand River near Brunswick crested at 20.05 feet, or 1.05 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 18, 20081 injured · $5.2 million · EF1 · 18 events
- Flooding in Iowa, April 18 to 19, 2008$100,000 · 9 events
- Flooding in Iowa, April 18 to 21, 2008$70,000 · 5 events
- Wildfire in Oklahoma, April 18, 2008$28,000 · 1 event
- Wildfire in California, April 18, 20081 injured · 2 events
- Damaging Winds in Texas, April 18, 2008$10,000 · 56 kt wind · 2 events
- Wildfire in Pennsylvania, April 18, 20082 events
- Heavy Snow in Washington, April 18 to 19, 20082 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 18, 20081 event
- Hail in Mississippi, April 18, 20080.88 in hail · 1 event
- Flood in Maine, April 18, 20081 event
- Flash Flood in Mississippi, April 18, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95276, 95263, 95267, 95272, 95268, 95274.